Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Las Vegas, NV

August 2, 2005Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2005, 12:26 PM PDT for Clark County, Nevada. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 12:26 PM PDT (19:26 UTC)
Expired
Aug 2, 2005, 1:15 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Clark County, NV

The radar

The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 021927
SVRVEF
NVC003-022015-
/O.NEW.KVEF.SV.W.0051.050802T1926Z-050802T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1226 PM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA

* UNTIL 115 PM PDT

* AT 1221 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 
  OVER THE SHEEP RANGE...OR ABOUT 25 MILES WEST OF MOAPA...AND WAS
  MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE JUNCTION OF HIGHWAY 93 AND HIGHWAY 168 AT 100 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3684 11482 3666 11484 3664 11486 3665 11488
      3665 11493 3666 11494 3671 11517 3686 11513
      3685 11487

$$

MORGAN
2 follow-up statements
000 
WWUS55 KVEF 021952
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT TUE AUG 2 2005

NVC003-022015-
/O.CON.KVEF.SV.W.0051.000000T0000Z-050802T2015Z/
CLARK NV-
1251 PM PDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM PDT FOR 
NORTH CENTRAL CLARK COUNTY...

AT 1249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS 
LOCATED OVER NORTH CENTRAL CLARK COUNTY...OR ABOUT 22 MILES WEST OF 
MOAPA...MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE JUNCTION OF HIGHWAY 93 AND HIGHWAY 168 AT 110 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3684 11482 3666 11484 3664 11486 3665 11488
      3665 11493 3666 11494 3671 11517 3686 11513
      3685 11487

$$

MORGAN
000 
WWUS55 KVEF 022011
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 PM PDT TUE AUG 2 2005

NVC003-022020-
/O.EXP.KVEF.SV.W.0051.000000T0000Z-050802T2015Z/
CLARK NV-
110 PM PDT TUE AUG 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY 
EXPIRES AT 115 PM PDT...

AT 110 PM PDT...DOPPLER RADAR INDICATED THAT THE THUNDERSTORM OVER 
THE SHEEP RANGE IN NORTHERN CLARK COUNTY HAD BEGUN TO WEAKEN. 
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 
115 PM.

ANYONE HIKING OR CAMPING IN THE SHEEP RANGE SHOULD STAY AWAY FROM 
WASHES AND LOW LYING AREAS UNTIL RUNOFF FROM THE STORM IS COMPLETE.

LAT...LON 3684 11482 3666 11484 3664 11486 3665 11488
      3665 11493 3666 11494 3671 11517 3686 11513
      3685 11487

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:54 AM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 10:54 AM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 AM PDT TUE AUG 2 2005

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRYING TO EASTERN
CALIFORNIA AND WESTERN NEVADA WHILE MOIST UNSTABLE AIR CONTINUES TO
SUPPORT AFTERNOON THUNDERSTORMS FROM EASTERN NEVADA INTO NORTHWEST
ARIZONA. LITTLE CHANGE IN TEMPERATURES EXPECTED THROUGH THE WEEK
WITH MAXIMUM TEMPERATURES DEPENDENT ON TIMING AND THICKNESS OF CLOUD
COVER.
&&

.UPDATE...TRAINING CONVECTION OVER LINCOLN COUNTY FROM PAHROC SUMMIT
PASS TO CALIENTE TO PANACA TO UVADA IS THE BIG ISSUE THIS MORNING.
WILL UPDATE TO BOOST POPS FOR LINCOLN COUNTY...WITH NO OTHER CHANGES
AT THIS TIME.
&&

.PREV DISCUSSION...
320 AM PDT TUE AUG 2 2005

.SHORT TERM...MOIST UNSTABLE AIR INTERACTED WITH NUMEROUS OUTFLOW
BOUNDARIES LAST EVENING AND BROUGHT HEAVY RAINS TO PORTIONS OF
SOUTHERN MOHAVE COUNTY AND ALSO LINCOLN AND NORTHERN CLARK COUNTIES.
ABUNDANT CLOUD COVER STILL SHIELDS MUCH OF NORTHWESTERN ARIZONA BUT
THE REST OF THE CWA IS BEGINNING TO CLEAR. ANOTHER MARGINAL MONSOON
DAY EXPECTED TODAY WITH UPPER HIGH CENTERED NEAR THE EASTERN
COLORADO BORDER. MAIN MOISTURE PLUME WILL BE OVER ARIZONA ONCE AGAIN
AND STORMS THAT FORM THERE COULD POTENTIALLY BRING OUTFLOW
BOUNDARIES OUR WAY AGAIN LATER IN THE DAY. A DEFINITE MOISTURE
GRADIENT LIES ACROSS THE CENTRAL CWA WITH DEWPTS IN THE 30S TO NEAR
40 IN A LINE FROM DAGGETT NORTH TO TONOPAH. SURFACE OBSERVING
STATIONS SHOW LOW TO MID 60S EAST OF THIS LINE. THE STORY REMAINS
THE SAME THROUGHOUT THE SHORT TERM WITH AFTERNOON  THUNDER EXPECTED
TO BE OF THE SCATTERED VARIETY AND MAINLY EAST OF LINE FROM DAGGETT
TO TONOPAH. WHEN THESE STORMS DO FORM...THEY ARE DROPPING COPIOUS
AMOUNTS OF RAIN AND ARE CAUSING HEADACHES. SO...REMAIN VIGILANT TO
THE THREAT AND KEEP INFORMED ON THE DEVELOPMENT AND LOCATION OF
THESE STORMS.

.LONG TERM...LOOKS LIKE A FAIRLY ACTIVE MONSOON PATTERN FRIDAY
THROUGH MONDAY AS THE UPPER HIGH MOVES OVER NORTHERN NV AND UTAH.
MOISTURE AND INSTABILITY IS PROGGED TO SPREAD A LITTLE FARTHER TO
THE WEST UNDER THIS PATTERN SO THAT THE WESTERN PORTION OF THE
FORECAST AREA WHICH HAS BEEN RELATIVELY DRY AND STABLE SHOULD ALSO
SEE SOME THUNDERSTORM DEVELOPMENT. OPERATIONAL GFS GUIDANCE TEMPS
STILL WANT TO RAISE MAX TEMPS UP ABOVE NORMAL BY THE END OF THE
PERIOD WHICH DOES NOT LOOK REASONABLE. LOOK FOR LITTLE TREND IN
TEMPERATURES.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Aug 2, 11:00 AM PDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 AM PDT TUE AUG 2 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-031800-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1100 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TUESDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A
LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO INDIAN
SPRINGS NEVADA...TO CALIENTE NEVADA. SOME OF THE STORMS WILL LIKELY
PRODUCE HAIL...STRONG WINDS...AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:26 AM PDTFlash Flood WarningVEFLincoln3 hr
Aug 2, 4:09 PM PDTSevere Thunderstorm WarningVEFClark44 min
Aug 2, 4:47 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 2, 4:54 PM PDTSevere Thunderstorm WarningVEFClark36 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.